Nebraska, 2003Damaging Wind in Nebraska, July 20, 2003
July 20, 2003 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 20, 1:50 PM CST, 6 hours 50 minutes earlier.
Area forecast discussion, Jul 20, 1:50 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SUN JUL 20 2003
MAIN FORECAST PROBLEMS WILL BE RAIN CHANCES TONIGHT AND MONDAY INTO
MONDAY NIGHT.
HOT...HUMID WEATHER CONTINUES ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON...BUT SO FAR MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS BEEN MAINLY OUTSIDE OF THE OAX CWA.
HAVE STILL GOT SOME CONCERN THAT WE MAY BE ABLE TO OVERCOME THE CAP
THIS AFTERNOON OR EVENING AS A WEAK LOW LEVEL BOUNDARY MOVES SOUTH
ACROSS THE AREA. CAPES ARE HIGH (IN EXCESS OF 4000 J/KG)...BUT
CONVERGENCE IS A BIT WEAK. ALSO WORRIED THAT ANY LEFT OVER
BOUNDARIES FROM THIS MORNING MAY HELP TO AIDE THUNDERSTORM
DEVELOPMENT...SO WILL CONTINUE CHANCE POPS INTO THIS EVENING. WITH
SUCH LARGE INSTABILITY...ANYTHING THAT DOES GO COULD QUICKLY BECOME
SEVERE.
THE NEXT ISSUE BECOMES MONDAY INTO MONDAY NIGHT. LOW LEVEL
CONVERGENCE SETS UP ACROSS WESTERN NEBRASKA BY MONDAY MORNING...AND
THIS LOOKS TO MAKE SOME PROGRESS EAST IN THE AFTERNOON...HOWEVER IT
APPEARS THE STRONGER LOW LEVEL FORCING...BETTER INSTABILITY...AND
MOISTURE REMAIN WEST AND SOUTH OF OAX. CORFIDI VECTORS SUGGEST THAT
CONVECTION WHICH IS EXPECTED TO DEVELOP WEST OF THE AREA MONDAY
AFTERNOON INTO MONDAY NIGHT SHOULD GENERALLY MOVE SOUTHEAST...WHICH
MAY CLIP THE WESTERN HALF OF THE CWA. AM A BIT CONCERNED ABOUT
KEEPING THE EASTERN HALF OF THE CWA DRY SINCE THE QPF FORECAST BY
BOTH THE 12Z ETA AND GFS COVERS MOST OF EASTERN NEBRASKA INTO
WESTERN IOWA MONDAY EVENING...BUT FOR NOW WILL KEEP POPS ACROSS THE
WEST PORTION OF THE CWA...FOCUSED IN THE AREA CLOSER TO THE BETTER
FORCING.
KEPT THE MIDDLE PART OF THE WEEK DRY...BUT CONTINUED THE RAIN
CHANCES FRIDAY INTO THE WEEKEND...MAINLY BASED ON HPC FRONTAL
DEPICTIONS AND GFS WHICH ALSO INDICATES A BOUNDARY IN THE AREA.
LOOKING AT TEMPERATURES...FWC/MAV/MET GUIDANCE ALL IN RELATIVE
AGREEMENT OVER THE NEXT COUPLE OF DAYS...WHICH ALSO MATCHES UP WELL
WITH CURRENT FORECAST AND SURROUNDING OFFICES...SO HAVE ONLY MADE
MINOR ADJUSTMENTS TO CURRENT FORECAST.
.OMA...NONE.
KING
Hazardous weather outlook, Jul 20, 4:45 PM CST, 3 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND MONDAY
THUNDERSTORMS...SOME POSSIBLY SEVERE WILL CONTINUE TO DEVELOP
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG
WITH THE POSSIBILITY OF ISOLATED TORNADOES. THE STORMS SHOULD
GRADUALLY DIMINISH LATER TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...GENERALLY
WEST OF A LINE FROM HARTINGTON TO BEATRICE. AN ISOLATED SEVERE
STORM IS POSSIBLE DURING THE AFTERNOON...WITH THE MAIN THREAT
BEING LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY
NIGHT...WEST OF A HARTINGTON TO BEATRICE LINE...WITH THE MAIN
SEVERE WEATHER THREAT BEING LARGE HAIL. THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY...HOWEVER AT
THIS TIME THE COVERAGE AND INTENSITY OF THESE STORMS ARE
UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS EASTERN NEBRASKA
AND SOUTHWEST IOWA.
KING
In the hours before
Local storm report, Jul 20, 7:27 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
827 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 4 W STANTON NE TORNADO
07/20/03 STANTON BELIEVED TORNADO 4 W OF
HWY 32 & 57
INTERCHANGE. DAMAGE
INCLUDED MISSING
CATTLE, DESTROYED
CROPS, AND MINOR HOUSE
DAMAGE. BASEBALL SIZE
HAIL 6 E ALONG THE SAME
PATH. REPORTED BY
EMERGENCY MANAGEMENT.
0815 PM 7 S DECATUR NE 1 INCH HAIL
07/20/03 BURT REPORTED BY PUBLIC.Local storm report, Jul 20, 7:37 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
837 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 7 NW TEKAMAH NE 1.75 INCH HAIL
07/20/03 BURT REPORTED BY PUBLIC.Local storm report, Jul 20, 7:42 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 4 NW LITTLE SIOUX IA WIND DAMAGE
07/20/03 HARRISON PATIO ROOF BLOWN OFF, 3
IN DIAMETER TREE LIMBS
DOWN, ESTIMATED 6O MPH
WINDS. REPORTED BY
COOPERATIVE OBSERVER.Local storm report, Jul 20, 8:02 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
902 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM RODNEY IA WIND DAMAGE
07/20/03 MONONA 8 FT DIAMETER TREE AND
A FEW 1-2 FT DIAMETER
TREES DOWN. POWERPOLES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jul 20, 8:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
917 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM TOBIAS NE WIND DAMAGE
07/20/03 SALINE SEVERAL TREES DOWN.
ESTIMATED WINDS 70 MPH.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 20, 8:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
940 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM RODNEY IA WIND DAMAGE
07/20/03 MONONA TREES DOWN, THREE
POWERPOLES DOWN, AND
DAMAGE TO HOMES FROM
TREE LINES. ESTIMATED
WINDS 70-80 MPH.
REPORTED BY EMERGENCY
MANAGEMENT.Thunderstorm Wind, Jefferson
- When
- July 20, 8:40 PM CST
- Where
- Jefferson County, Fairbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.150, -97.167
Thunderstorm wind gusts estimated at 60 mph downed large tree limbs which blocked several roads in Fairbury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368922.